Hail, Washington
- When
- July 3, 3:39 PM MST
- Where
- Washington County, 0.53 mi W of Otis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -102.960
A severe thunderstorm produced large hail up to ping pong ball size in Washington County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail up to ping pong ball size in Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 3, 1:15 PM MST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 215 PM MDT Mon Jul 3 2017 .SHORT TERM...(This evening through Tuesday) Issued at 156 PM MDT Mon Jul 3 2017 Upper trough has moved to the SE portions of the state with increasing moisture helping to fire off afternoon convection. Portions of the higher terrain and and eastern plains will see increased chances of slower moving, single cell linear storms through the early afternoon. CAPE and shear along with increased low level moisture exist over the far eastern plains near NE and KS. Closer to the foothills areas could still see a slight chance of storm development with the main hazard being gusty outflow winds. Hail is less of a threat further west but some light rain and occasional lightning will be possible. Further east the hazards will be winds gusting up to 60 mph with possible pea to quarter size hail and lightning with the stronger storms. Areas to the south of the Metro and North will see increased coverage as a low-level circulation has helped to usher in some low -level moisture. This will help to fire off storms late this afternoon. For Tuesday the upper ridge that is in place over the SW will start to build in helping to increase stability over the region. Tomorrow will be a transition day with a convection picture similar to today. CAPE values ranges from 400-800 over the area with weak shear and dry in the lower levels. Main hazards for tomorrow be winds...lightning and some stronger storms to the east. Temperatures will once again be above average with 700mb temperatures slightly higher than today with highs in the lower to mid 90s. .LONG TERM...(Tuesday night through Monday) Issued at 156 PM MDT Mon Jul 3 2017 A ridge of high pressure aloft will dominate the sensible weather across our area over the extended time period. The center of the ridge wobbles a bit Wednesday through early next week but in general remains over western Colorado and the western half of the Four Corners region. The persistence of this ridge, in both location and strength, would mean monsoonal moisture should not make a run at the state of Colorado for at least the next week or more. The obvious impact of a strong ridge just upstream of our area are above normal temperatures in the extended and a suppression of thunderstorm development east of the Rockies. Despite hot and dry conditions the winds near the surface should be relatively weak area-wide lessening the potential spread of new fires that develop. Specifics on the extended forecast below: Wednesday and Thursday look to be the hottest afternoons in the extended period because of the collocation of the 500 mb and 700 mb ridges over western Colorado. On Wednesday afternoon 700 mb temps are forecast to be around 17-18 degC, while on Thursday afternoon 18-19 degC. Quite toasty but not warm enough for record high temperatures both days, but expect highs in the mid to upper 90s below 6000 feet elevation, and 70s to upper 80s across the higher terrain. Thunderstorm chances are low across the Plains with weak low-level moisture that quickly mixes out by midday, and PWATs around climatological averages of 0.5-0.75". Chances of diurnal convection are quite a bit higher in the mountains especially the Front Range and Central mountains as enough mid- level moisture is available for widely scattered storms. Any storms that form should dissipate as they run into the dry air east of the mountains. On Friday the 598 dam ridge retrogrades slightly west across southern Utah, putting northeast Colorado in weak northwest flow aloft. The GFS and NAM both hint at a weak short wave trough moving across southern Wyoming, which generates convection and surface high pressure to the north, leading to the passage of a cool front late in the day on Friday. The ECMWF does not show a short wave and thus does not generate convection nor a surface high pressure area. However, all models indicate a cooling around 700 mb across the northeast quarter of the state. This points to cooler high temperatures 5-10 degrees most areas across the Plains compared to Thursday. The mountains will not see a similar drop in temperatures given proximity to the 500 mb ridge and 700 mb temps remaining close to Thursdays highs across central Colorado. Thunderstorm chances Friday afternoon overall should increase mountains and Plains but the low levels are still very dry that chances are just 10-20% below 7000 feet elevation. Saturday through Monday the mid and upper level ridge weakens a bit and remains upstream of Colorado for continued weak northwest flow aloft over our area. The GFS keeps the ridge over southern Utah/northern Arizona, while the ECMWF moves it slowly east such that by early next week it moves over eastern Colorado but thankfully not as strong as this week, with a height of 593 dam. With the ridge upstream for several days the GFS increases the PWAT to over 1.0" from I-25 east to the Kansas border Friday, Saturday, and Sunday afternoon, with 0.5-0.75" over the mountains. If that were to occur the PWAT would exceed the 90th percentile relative to climatology. Given model disagreement in that time frame and a unfavorable trajectory for rich moisture to stream into the state, feel the GFS is overdone in terms of convective chances this weekend. The blended forecast approach yields 20-40 PoPs each afternoon for the mountains and 5-20 PoP for the Plains, which at this point are reasonable. High temperatures will continue above normal during this time frame with low 90s plains and mid 70s to upper 80s across the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 156 PM MDT Mon Jul 3 2017 Main impacts to area airports for the TAF period will be gusty outflow winds from area storms. Storms will generally produce light rain and some lightning with winds up to 40 mph. Expect this to impact mainly DEN and APA with some gusting up to 30 possible over BJC through 23z. Ceilings will remain around 150 and above with mostly FEW to SCT. Winds are expected to veer around as storms move to the SE through the evening then around to drainage by 05z. Expect tomorrow to be a similar set-up with VCSH in the afternoon with the main impact being gusty outflow winds. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Schlatter AVIATION...Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1035 AM MDT Mon Jul 3 2017 COZ030>051-041645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1035 AM MDT Mon Jul 3 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated showers and thunderstorms will develop over the mountains and adjacent plains by this afternoon before spreading east on the plains through the early evening hours. Expect gusty winds to 40 mph but only brief light rain for mountains and speeds of up to 30 mph over the adjacent plains. Potential for a few strong to severe storms increases over the far northeast plains, generally east of a line from Akron to Sterling. Damaging winds up to 60 mph and large hail are possible. Temperatures will reach into the low 90s today with 50s to lower 60s expected overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Temperatures will be warming Tuesday through Thursday, with mid 90s expected across the Plains. Isolated to scattered thunderstorms are possible over the mountains each afternoon, while the Plains will have a slight chance of thunderstorms Tuesday, then again Friday through Sunday. The main impacts from any storms that form will be lightning and gusty winds to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over the far northeast plains of Colorado after 2 pm.
Special Weather Statement
National Weather Service Denver CO
230 PM MDT MON JUL 3 2017
COZ040-045-032115-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
230 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARAPAHOE...
NORTHEASTERN DENVER AND CENTRAL ADAMS COUNTIES UNTIL 315 PM MDT...
At 226 PM MDT, Doppler radar was tracking a weakening high based
thunderstorm producing strong and gusty microburst winds. This storm
was 5 miles north of D.I.A Terminal and Concourses, or 21 miles
northeast of Denver, moving southeast at 30 mph.
Wind gusts in excess of 40 mph will be possible with this storm.
Locations impacted include...
Aurora, eastern Commerce City, Denver International Airport, Bennett,
Watkins, Manila Village, D.I.A Terminal and Concourses and Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden strong and gusty winds capable of producing
considerable blowing dust. Secure loose objects and move to a safe
shelter inside a building or vehicle.
&&
LAT...LON 3994 10424 3967 10431 3965 10449 3966 10450
3965 10450 3965 10452 3964 10456 3963 10467
3987 10479 3999 10453
TIME...MOT...LOC 2026Z 325DEG 26KT 3993 10464
BAKERSpecial Weather Statement
National Weather Service Denver CO
237 PM MDT MON JUL 3 2017
COZ047-032115-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
237 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 315 PM MDT...
At 236 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Forder, or 38 miles south of Limon, moving
southeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Karval, Wild Horse Point, Forder and Punkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden strong and gusty winds capable of producing
considerable blowing dust. Secure loose objects and move to a safe
shelter inside a building or vehicle.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3853 10398 3890 10370 3853 10326 3852 10327
3853 10347 3852 10351
TIME...MOT...LOC 2036Z 315DEG 18KT 3871 10380
BAKERSpecial Weather Statement
National Weather Service Denver CO
308 PM MDT MON JUL 3 2017
COZ044-032145-
Morgan County CO-
308 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN COUNTY UNTIL 345
PM MDT...
At 306 PM MDT, Doppler radar was tracking a strengthening
thunderstorm 6 miles north of Fort Morgan, moving southeast at 25
mph.
Outflow winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Fort Morgan, Brush, Log Lane Village, Hillrose, Antelope Springs and
Snyder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden strong and gusty winds capable of producing
considerable blowing dust. Secure loose objects and move to a safe
shelter inside a building or vehicle.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm and other storms in the area may intensify, so be certain
to monitor local radio stations and available television stations
for additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 4037 10346 4035 10346 4034 10347 4019 10347
4003 10369 4037 10396 4052 10375
TIME...MOT...LOC 2106Z 308DEG 21KT 4036 10378
BAKERSpecial Weather Statement
National Weather Service Denver CO
331 PM MDT MON JUL 3 2017
COZ040-043-045-032215-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
331 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD...NORTHEASTERN
DENVER AND WESTERN ADAMS COUNTIES UNTIL 415 PM MDT...
At 328 PM MDT, Doppler radar was tracking a couple of collapsing
thunderstorms along the southwest Weld County and northwest Adams
County borders. The stronger of these storms was 4 miles south of
Hudson, or 26 miles northeast of Denver, moving southeast at 25 mph.
South winds gusting in excess of 40 mph will be possible with these
weakening storms.
Locations impacted include...
Northeastern Aurora, northeastern Commerce City, Brighton, Denver
International Airport, Lochbuie, Hudson, D.I.A Terminal and
Concourses and Barr Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden strong and gusty winds capable of producing
considerable blowing dust. Secure loose objects and move to a safe
shelter inside a building or vehicle.
&&
LAT...LON 4001 10482 4011 10465 4006 10443 3979 10432
3979 10479
TIME...MOT...LOC 2125Z 329DEG 21KT 4001 10463
BAKERSpecial Weather Statement
National Weather Service Denver CO
344 PM MDT MON JUL 3 2017
COZ045-046-032230-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
344 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...EASTERN
ARAPAHOE AND SOUTHEASTERN ADAMS COUNTIES UNTIL 430 PM MDT...
At 339 PM MDT, Doppler radar was tracking a strong wind gust front
produced by earlier thunderstorms near Denver International Airport.
The strongest of these winds was indicated by radar 4 miles north of
Deer Trail, or 33 miles northwest of Limon. This gust front was
moving east at 30 mph.
Winds in excess of 40 mph will be possible with the passage of
this gust front.
Locations impacted include...
Deer Trail, Agate and Cottonwood Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden strong and gusty winds capable of producing
considerable blowing dust. Secure loose objects and move to a safe
shelter inside a building or vehicle.
&&
LAT...LON 3951 10412 3982 10417 3982 10371 3944 10372
3937 10392
TIME...MOT...LOC 2139Z 291DEG 23KT 3968 10402
BAKERSpecial Weather Statement
National Weather Service Denver CO
420 PM MDT MON JUL 3 2017
COZ041-032245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
420 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELBERT COUNTY UNTIL
445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a thunderstorm producing
strong gusty outflow winds 5 miles southeast of Elbert, or 31 miles
northeast of Colorado Springs, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of west central Elbert
County, which includes Fondis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden strong and gusty winds capable of producing
considerable blowing dust. Secure loose objects and move to a safe
shelter inside a building or vehicle.
&&
LAT...LON 3916 10459 3928 10436 3923 10421 3913 10422
3913 10447
TIME...MOT...LOC 2218Z 329DEG 19KT 3917 10444
BAKERThe Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698399, 698400.